Date of Award
Master of Science (MS)
In 2008, a 62 year old male was detained by United States Customs and Immigration officials when attempting to enter the United States because his fingerprints were not detectable. It was later reported by his medical doctor in Singapore that the individual suffered from Hand and Foot Syndrome (palmar-plantar erythrodysaesthesia) as a result of his cancer treatment of capecitabine (N4-pentyloxycarbonyl-5-deoxy-5- fluorocytidine) which causes interruptions to the normal growth of keratinocytes in the friction skin. Capecitabine is a recently developed, orally administered fluoropyrimidine prodrug designed to generate 5-fluorouracil through a three-step enzymatic process giving it antineoplastic properties to combat cancerous tumor growth in a number of different cancers, including adjuvant colon cancer, metastatic colorectal cancer, and metastatic breast cancer. This study consisted of a 253-day evaluation of the physiological effects to the friction ridge skin from an individual undergoing capecitabine chemotherapy treatment. The results indicate the quality of the friction ridge skin impressions decreased by 32% and to a degree which may impair the ability to positively identify individuals using friction skin impressions alone while undergoing this type of treatment and experiencing hand and foot syndrome. Following cessation of capecitabine treatment, normal growth of keratinocytes resumed returning the skin to a normal state with no indication of damage thus demonstrating the persistency of the friction ridge skin despite the temporary toxicity of capecitabine.
Schenk, Rodney Allen, "Capecitabine Induced Hand and Foot Syndrome and the Reproducibility of Friction Skin" (2012). Master's Theses. 552.